Alert archive / Oklahoma / Severe Thunderstorm Warnings in 2003
Severe Thunderstorm Warning 643, NWS Norman, OK
NWS Norman, OK issued this severe thunderstorm warning at Jul 9, 2003, 10:31 PM CDT for Ellis County, Oklahoma. It was in force for 39 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 9, 2003, 10:31 PM CDT (03:31 UTC)
- Expired
- Jul 9, 2003, 11:10 PM CDT
- In force
- 39 min
- Issued by
- NWS Norman, OK
- Area
- Counties, with a storm outline in the text
County Ellis County, OK
The radar
The Vance AFB radar (KVNX), 162 km from the middle of the area, began a volume at 03:35 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Dodge City, (KDDC), launched 00:00Z, 3.5 hours before the alert went out and 197 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 217 J/kg
- Mixed-layer CIN
- -152 J/kg
- Mixed-layer LCL
- 2651 m above ground
- 0-6 km bulk shear
- 33 kt
- 0-1 km storm-relative helicity
- -18 m²/s²
- 0-3 km storm-relative helicity
- 87 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS54 KOUN 100331
SVROKC
OKC045-100410-
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NORMAN OK
1030 PM CDT WED JUL 9 2003
THE NATIONAL WEATHER SERVICE IN NORMAN HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
SOUTHERN ELLIS COUNTY IN NORTHWEST OKLAHOMA
* UNTIL 1110 PM CDT
* AT 1030 PM CDT...DOPPLER RADAR DETECTED A SEVERE THUNDERSTORM 19
MILES SOUTHEAST OF LAKE LLOYD VINCENT...MOVING SOUTH AT 20 MPH.
HAIL UP TO 1.5 INCHES IN DIAMETER IS LIKELY. WINDS TO 75 MPH ARE
POSSIBLE.
WEAK...SHORT LIVED TORNADOES ARE POSSIBLE ALONG THE STORMS LEADING
EDGE. WIND SPEEDS WITH ANY TORNADO ARE NOT LIKELY TO GREATLY EXCEED
THOSE OF THE STRAIGHT LINE WINDS OF THE THUNDERSTORM.
LAT...LON 3614 9941 3605 10000 3593 10000 3601 9984
3589 9977 3584 9965 3603 9942
$$
WRWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Norman, OK wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 9, 8:50 PM CDT, 1 hour 41 minutes earlier.
Area forecast discussion, Jul 9, 8:50 PM CDT, 1 hour 41 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE NORMAN OKLAHOMA 850 PM CDT WED JUL 9 2003 THUNDERSTORMS CONTINUE TO EXPAND SOUTHWESTWARD AND IN AREAL COVERAGE ALONG A WEAK COLD FRONT ACROSS KANSAS...AND INTO EXTREME NORTHWEST OKLAHOMA. IF THE 00Z OUN SOUNDING IS REPRESENTATIVE OF THE THERMODYNAMIC PROFILE NORTHWARD TO THE KANSAS BORDER...BELIEVE THAT THE LEADING EDGE OF AN UPPER LEVEL JET STREAK NOW MOVING INTO NORTHWEST OKLAHOMA WILL CONTINUE TO PROVIDE THE KINEMATIC AND DYNAMIC SUPPORT FOR AN EXPANSION OF STRONG TO SEVERE THUNDERSTORMS ACROSS THE NORTHERN HALF OF OKLAHOMA THROUGH MUCH OF TONIGHT...EXCLUDING PORTIONS OF WEST CENTRAL AND EXTREME NORTHWEST...WHICH WILL BE MORE TOWARD THE SUBTROPICAL SIDE OF THE UPPER JET AXIS...WITH SLIGHTLY WEAKER LIFT AVAILABLE TO ERODE THE CAPPING INVERSION. HAZARDOUS WEATHER OUTLOOK WAS RECENTLY UPDATED TO MENTION LARGE HAIL AS THE PRIMARY SEVERE WEATHER RISK...AND THE ZONES WERE ALSO UPDATED TO INCREASE POPS OVER THE NORTHEAST HALF OF THE AREA TONIGHT. JAMES ------------------------ 254 PM CDT WED JUL 9 2003 COLD FRONT CONTINUES TO MOVE ACROSS THE PLAINS TODAY...WITH SHOWERS AND THUNDERSTORMS BEGINNING TO DEVELOP ALONG THE FRONT IN CENTRAL KANSAS THIS AFTN. THE FRONT WAS LOCATED ACROSS CENTRAL KANSAS...TO EASTERN OKLAHOMA PANHANDLE...INTO THE TEXAS PANHANDLE. THE COLD FRONT WILL MOVE INTO NORTHWEST OK IN THE NEXT FEW HOURS AND CONTINUE TO MOVE THRU PORTIONS OF THE FA OVERNIGHT. THE FRONT AND A SHORTWAVE MOVING ACROSS THE CENTRAL U.S. SHOULD PROVIDE ENOUGH LIFT OF THE MOIST AIRMASS THAT IS AHEAD OF THE FRONT FOR THUNDERSTORMS TO DEVELOP THIS EVENING AND AFFECT THE AREA THRU THE DAY THURS. THE BEST CHANCES TONIGHT WILL BE ACROSS EASTERN PORTIONS OF FA. A FEW SEVERE THUNDERSTORMS ARE POSSIBLE THIS EVENING. DRIER AIR WILL MOVE INTO THE AREA BEHIND THE FRONT WHICH COULD CAUSE LOWS TONIGHT TO BE COOLER...ESPECIALLY ACROSS NORTHWEST ZONES. THERE IS A CHANCE OF SHOWERS AND THUNDERSTORMS FRIDAY AND SATURDAY NIGHT AS UPSLOPE FLOW CAUSES THUNDERSTORMS TO DEVELOP IN THE HIGH PLAINS AND WITH NORTHWEST FLOW ALOFT...MOVE INTO THE FA AS AN MCS. MODELS PROG THE RIDGE BUILDING BACK INTO THE AREA EARLY NEXT WEEK. DUE TO THE RIDGE...CONDITIONS ARE EXPECTED TO REMAIN DRY UNTIL MIDDLE OF NEXT WEEK WHEN ANOTHER FRONT IS EXPECTED TO MOVE ACROSS THE PLAINS BRINGING ANOTHER CHANCE OF THUNDERSTORMS TO PORTIONS OF THE AREA...WITH THE BEST CHANCES ACROSS NORTHEAST ZONES. OKC 71 92 68 95 / 50 20 10 10 HBR 70 95 69 97 / 20 10 10 10 SPS 73 95 71 98 / 20 30 10 10 GAG 64 95 64 97 / 20 10 10 10 PNC 69 93 67 95 / 60 10 10 10 DUA 74 91 70 95 / 50 40 10 10 FORECAST ID = 25 .OUN... OK...NONE. TX...NONE.
Hazardous weather outlook, Jul 9, 7:48 PM CDT, 2 hours 43 minutes before
OKZ004>048-050>052-TXZ083>090-101200-
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE NORMAN OK
748 PM CDT WED JUL 9 2003
THIS HAZARDOUS WEATHER OUTLOOK COVERS NORTHERN...WESTERN...
CENTRAL...AND SOUTHERN OKLAHOMA...AND WESTERN NORTH TEXAS.
.DAY ONE...THIS EVENING AND OVERNIGHT...
THUNDERSTORM OUTLOOK...
THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THROUGH TONIGHT
ACROSS PORTIONS OF NORTHERN OKLAHOMA.
LOCATION...
EAST AND NORTH OF A LINE FROM ALVA TO OKARCHE TO CHANDLER.
TIMING...
FROM 8 PM THROUGH 4 AM.
IMPACTS...
HAIL TO THE SIZE OF HALF DOLLARS WILL BE MOST LIKELY.
RECOMMENDED ACTIONS...
STORM SPOTTER GROUPS AND EMERGENCY MANAGEMENT PERSONNEL ACROSS THE
RISK AREA SHOULD PLAN FOR SEVERE WEATHER OPERATIONS AS EARLY AS LATE
THIS AFTERNOON.
DISCUSSION...
THUNDERSTORMS DEVELOPING THIS EVENING ACROSS PORTIONS OF NORTHERN
AND CENTRAL KANSAS...WILL EXPAND SOUTHWESTWARD ALONG A WEAK COLD
FRONT...DURING THE MID AND LATE EVENING...AND EVOLVE INTO A LARGE
LINE OF THUNDERSTORMS...THAT WILL AFFECT PORTIONS OF NORTHWEST
OKLAHOMA...AND MOST OF NORTH CENTRAL OKLAHOMA OVERNIGHT. EXTREMELY
UNSTABLE AIR AND SUFFICIENT VERTICAL WIND SHEAR...WILL ALLOW A FEW
OF THESE STORMS TO BE SEVERE...WITH HAIL TO THE SIZE OF HALF DOLLARS
MOST LIKELY...BUT AS STORMS FIRST MOVE INTO NORTHERN OKLAHOMA...
THERE WILL BE LOWER PROBABILITY OF SEVERE WIND GUSTS...PERHAPS UP TO
60 MPH. THUNDERSTORM MOTION WILL BE SOUTH SOUTHEAST AT 25 MPH.
AS THE OVERNIGHT CONTINUES...THESE THUNDERSTORMS ARE EXPECTED TO
GRADUALLY WEAKEN WHILE MOVING SOUTHWARD. DUE TO THE LARGE AMOUNT OF
INSTABILITY...AND MODERATE VERTICAL WIND SHEAR FARTHER
SOUTH...ISOLATED SEVERE THUNDERSTORMS MAY APPROACH THE OKLAHOMA
METRO AREA NEAR OR SHORTLY AFTER MIDNIGHT.
PROBABILITY TABLE...
VALID THROUGH 700 AM CDT THURSDAY JUL 10.
PROBABILITY OF THUNDERSTORMS OCCURRING IN THE
NWS NORMAN COUNTY WARNING AREA...100 PERCENT.
PROBABILITY OF SEVERE STORMS IF STORMS OCCUR...80 PERCENT.
OTHER HAZARDOUS WEATHER...
LOCALLY HEAVY RAIN AND NEARLY CONTINUOUS LIGHTNING WILL ACCOMPANY
THUNDERSTORMS OVERNIGHT.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY...
THUNDERSTORM OUTLOOK...
THE CHANCE OF THUNDERSTORMS WILL CONTINUE INTO THURSDAY MORNING...
MAINLY IN SOUTHEAST OKLAHOMA AS THE COLD FRONT CONTINUES TO MOVE
THROUGH THE AREA. THE CHANCES OF THUNDERSTORMS WILL RETURN TO
PORTIONS OF THE AREA FRIDAY NIGHT THROUGH SUNDAY MORNING.
OTHER HAZARDOUS WEATHER...
NO OTHER HAZARDOUS WEATHER IS EXPECTED.
THE NEXT SCHEDULED HAZARDOUS WEATHER OUTLOOK WILL BE ISSUED AT 7 AM
THURSDAY.
JAMESIn the hours before
Local storm report, Jul 9, 9:51 PM CDT, 40 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
951 PM CDT WED JUL 09 2003
TIME (CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0830 PM 13 NW ALVA OK 1.75 INCH HAIL
07/09/03 WOODS REPORTED BY PUBLIC
0804 PM 13 NW ALVA OK .75 INCH HAIL
07/09/03 WOODS REPORTED BY PUBLICSpecial weather statement, Jul 9, 10:04 PM CDT, 27 minutes before
OKZ014-100315- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE NORMAN OK 1004 PM CDT WED JUL 9 2003 ...SIGNIFICANT WEATHER ADVISORY... THIS SIGNIFICANT WEATHER ADVISORY IS FOR ROGER MILLS COUNTY. A SEVERE THUNDERSTORM WAS LOCATED 13 MILES NORTH OF ANGORA AT 1004 PM CDT...MOVING SOUTHEAST AT 25 MPH. PEOPLE IN ROGER MILLS COUNTY SHOULD MONITOR THE WEATHER SITUATION CLOSELY. LISTEN FOR WARNINGS AND REMAIN ALERT FOR THREATENING WEATHER CONDITIONS. WR
Special weather statement, Jul 9, 10:07 PM CDT, 24 minutes before
OKZ016-100315- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE NORMAN OK 1007 PM CDT WED JUL 9 2003 ...SIGNIFICANT WEATHER ADVISORY... THIS SIGNIFICANT WEATHER ADVISORY IS FOR CUSTER COUNTY. A SEVERE THUNDERSTORM WAS LOCATED 23 MILES NORTH OF BUTLER AT 1007 PM CDT...MOVING SOUTH AT 25 MPH. PEOPLE IN CUSTER COUNTY...INCLUDING THE CITY OF CLINTON...SHOULD MONITOR THE WEATHER SITUATION CLOSELY. LISTEN FOR WARNINGS AND REMAIN ALERT FOR THREATENING WEATHER CONDITIONS. WR
Local storm report, Jul 9, 10:15 PM CDT, 16 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
1015 PM CDT WED JUL 09 2003
TIME (CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0946 PM SHARON OK 1.00 INCH HAIL
07/09/03 WOODWARD REPORTED BY HAM RADIO
OPERATOR
0946 PM SHARON OK 70 MPH WIND GUST
07/09/03 WOODWARD ESTIMATED BY HAM RADIO
OPERATOR
1010 PM VICI OK 1.00 INCH HAIL
07/09/03 DEWEY DIME TO QUARTER SIZE HAIL
REPORTED BY COOP OBSERVERLocal storm report, Jul 9, 10:22 PM CDT, 9 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
1022 PM CDT WED JUL 09 2003
TIME (CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
1007 PM VICI OK 1.00 INCH HAIL
07/09/03 DEWEY REPORTED BY HAM RADIO
OPERATORSpecial weather statement, Jul 9, 10:24 PM CDT, 7 minutes before
OKZ013-100345- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE NORMAN OK 1024 PM CDT WED JUL 9 2003 ...SIGNIFICANT WEATHER ADVISORY... THIS SIGNIFICANT WEATHER ADVISORY IS FOR NOBLE COUNTY. A SEVERE THUNDERSTORM WAS LOCATED 8 MILES NORTHWEST OF MARLAND AT 1024 PM CDT...MOVING SOUTHEAST AT 25 MPH. PEOPLE IN NOBLE COUNTY SHOULD MONITOR THE WEATHER SITUATION CLOSELY. LISTEN FOR WARNINGS AND REMAIN ALERT FOR THREATENING WEATHER CONDITIONS. WR
The office that day
Everything else NWS Norman, OK issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 9, 7:56 PM CDT | Severe Thunderstorm Warning | OUN | Woods | 49 min |
| Jul 9, 8:44 PM CDT | Severe Thunderstorm Warning | OUN | Woods | 56 min |
| Jul 9, 8:53 PM CDT | Severe Thunderstorm Warning | OUN | Woodward | 52 min |
| Jul 9, 9:04 PM CDT | Severe Thunderstorm Warning | OUN | Alfalfa, Grant | 46 min |
| Jul 9, 9:31 PM CDT | Severe Thunderstorm Warning | OUN | Dewey | 49 min |
| Jul 9, 9:42 PM CDT | Severe Thunderstorm Warning | OUN | Woodward | 38 min |
| Jul 9, 9:49 PM CDT | Severe Thunderstorm Warning | OUN | Kay | 56 min |
| Jul 9, 9:53 PM CDT | Severe Thunderstorm Warning | OUN | Grant | 32 min |
| Jul 9, 9:57 PM CDT | Severe Thunderstorm Warning | OUN | Ellis | 38 min |
| Jul 9, 10:03 PM CDT | Severe Thunderstorm Warning | OUN | Garfield | 42 min |
| Jul 9, 10:16 PM CDT | Severe Thunderstorm Warning | OUN | Dewey | 34 min |
| Jul 9, 10:19 PM CDT | Severe Thunderstorm Warning | OUN | Roger Mills | 56 min |
| Jul 9, 10:38 PM CDT | Severe Thunderstorm Warning | OUN | Noble | 52 min |
| Jul 9, 11:20 PM CDT | Severe Thunderstorm Warning | OUN | Beckham | 55 min |
| Jul 9, 11:46 PM CDT | Severe Thunderstorm Warning | OUN | Roger Mills | 29 min |
Nearby
Severe Thunderstorm Warnings in Oklahoma, 2003Every severe thunderstorm warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.